Ohio, 2003

Hail and Damaging Winds in Ohio, May 1, 2003

May 1, 2003 · NWS CLE · 15 events in 10 counties and zones

10 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 1, 2:20 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 1, 2:20 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
320 PM EDT THU MAY 1 2003

MOST OF AREA CRNTLY IN A SEVERE THUNDERSTORM WATCH. WL NEED TO KP
LKLY/CAT POPS FOR CWA OVRNGT FOR CONVECTION THIS EVG.  ALSO
MESOETA/ETA CONTINUE WITH UP VV THRU THE 1ST HALF OF THE NIGHT AS
FVRBL DYNAMICS AND A DISTURBANCE ON THE FRONT MOVES THRU.  FOR
FRIDAY DP MSTR RMNS IN PLACE ACRS CWA BHND CDFNT.  NO MAJOR FORCING
IN PLACE FOR THE DAY BUT WITH N/NELY FLOW AND COLD AIR IN PLACE WL
CONT WITH A CHANCE OF SHOWERS.  FRIDAY NIGHT HIGH PRES STARTS TO BLD
IN FM THE NORTH ALTHOUGH MSTR TAKES ALL NIGHT AND THEN SOME TO GET
OUT OF THE AREA SO WL JUST CONTINUE WITH CLDS THRU THE NIGHT. SAT
SHOULD TURN OUT OK AFTER GETTING RID OF THE CLDS IN THE MORNING.

WRKZFP OUT
MISCLE IN A FEW

.CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, May 1, 6:06 AM EST, 9 hours 19 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
706 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS WILL BE A POSSIBILITY OVER MUCH OF NORTHERN
OHIO AND NORTHWEST PENNSYLVANIA TODAY AND TONIGHT. THE GREATEST
THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS. SCATTERED
THUNDERSTORMS ARE LIKELY ACROSS NORTHERN OHIO ESPECIALLY NORTHWEST
OHIO  THIS MORNING BUT THE MOST LIKELY TIME OF OCCURRENCE OF ANY
SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

VRCEK

The radar

The Cleveland radar (KCLE), 116 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Sandusky

When
May 1, 3:25 PM EST
Where
Sandusky County, Clyde
Measured
0.88 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -82.983

Nickel size hail was observed four miles northwest of Clyde.

Hail, Huron

When
May 1, 3:35 PM EST
Where
Huron County, Willard
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -82.017

Penny size hail was observed.

Hail, Trumbull

When
May 1, 3:43 PM EST
Where
Trumbull County, Mecca
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -83.133

Penny size hail was observed.

Hail, Ashland

When
May 1, 3:45 PM EST
Where
Ashland County, Savannah
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.633, -82.967

Penny size hail was observed.

Hail, Medina

When
May 1, 4:00 PM EST
Where
Medina County, Lodi
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.033, -83.650

Penny size hail was observed four miles east of Lodi near Westfield Center.

Hail, Marion

When
May 1, 4:10 PM EST
Where
Marion County, Marion
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.800, -82.983

Penny size hail was observed.

Hail, Richland

When
May 1, 4:20 PM EST
Where
Richland County, Plymouth
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.450, -80.600

Penny size hail was observed.

Hail, Crawford

When
May 1, 4:40 PM EST
Where
Crawford County, Bucyrus
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.333, -80.733

Penny size hail was observed.

Thunderstorm Wind, Summit

When
May 1, 5:30 PM EST
Where
Summit County, Macedonia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.967, -82.350

Thunderstorm winds downed several large tree limbs southwest of Macedonia.

Hail, Marion

When
May 1, 6:03 PM EST
Where
Marion County, Caledonia
Measured
0.88 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -81.500

Nickel size hail was observed.

Hail, Crawford

When
May 1, 6:15 PM EST
Where
Crawford County, Bucyrus
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.383, -80.750

Penny size hail was observed ten miles southwest of Bucyrus.

Thunderstorm Wind, Trumbull

When
May 1, 6:45 PM EST
Where
Trumbull County, Cortland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.317, -82.967

Thunderstorm winds downed a large tree limb north of Cortland.

Thunderstorm Wind, Trumbull

When
May 1, 6:45 PM EST
Where
Trumbull County, Kinsman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -83.667

Thunderstorm winds downed a large tree limb south of Kinsman.

Thunderstorm Wind, Hancock

When
May 1, 7:50 PM EST
Where
Hancock County, Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.050, -82.733

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Hancock

When
May 1, 8:02 PM EST
Where
Hancock County, Rawson
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
GENERAL PUBLIC
Coordinates
41.000, -82.683

Thunderstorm winds downed several large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360386, 5360388, 5360387, 5360389, 5360468, 5360392, 5360390, 5360391, 5359620, 5360469, 5359618, 5359617, 5360470, 5359619, 5359621.